Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS Lubbock, TX

May 25, 2004Stonewall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 25, 2004, 4:58 PM CDT for Stonewall County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 4:58 PM CDT (21:58 UTC)
Expired
May 25, 2004, 6:00 PM CDT
In force
62 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Stonewall County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WUUS54 KLUB 252158
SVRLBB
TXC433-252300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
458 PM CDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONEWALL COUNTY IN NORTHWEST TEXAS

* UNTIL 600 PM CDT

* AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES SOUTH OF ASPERMONT...OR 10 MILES WEST OF HAMLIN...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE SWENSON...OLD
  GLORY AND ASPERMONT.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3297 10048 3297 10001 3330 9999 3336 10024

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:25 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 25, 3:25 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT TUE MAY 25 2004

.SHORT TERM...
INTERESTING WEATHER SCENARIO LATE THIS AFTERNOON AND TONIGHT. FRONT
APPEARS TO HAVE STALLED ACCORDING TO OBSERVATIONS AND RADAR DATA
EARLY THIS AFTERNOON...AT 2 PM ALONG A LINE ROUGHLY FROM GUTHRIE TO
JAYTON TO DENVER CITY...WITH DRYLINE STILL BACK OVER SE NM WEST OF
HOBBS. EXPECT SURFACE WINDS TO BECOME EAST AND SOUTHEAST NEXT FEW
HOURS...AS DRYLINE MIXES FARTHER EAST INTO THE SOUTHERN SOUTH
PLAINS. ATMOSPHERE STILL CAPPED TO SURFACE BASED CONVECTION AS OF 2
PM...BUT WITH HEATING MAY SEE A FEW STORMS FIRE ALONG FRONT AND
DRYLINE. HARD TO FORECAST EXACT LOCATION OF TRIPLE POINT LATE THIS
AFTERNOON AND EVENING...BUT IT WILL LIKELY LIE SOMEWHERE OVER THE
SOUTHWESTERN OR SOUTH CENTRAL SOUTH PLAINS. WITH DEEP LAYER SHEAR
GREATER THAN 50 KNOTS AND ROTATING SUPERCELLS ENHANCING UPDRAFT
SPEEDS...LIKELY TO SEE LARGE HAIL THREAT WITH ANY STORMS THAT
DEVELOP. AS MENTIONED IN SPC OUTLOOK...UNLESS LOW LEVEL EASTERLIES
CAN INCREASE MORE THAN FORECAST BY CURRENT MODELS OR UNLESS STORMS
CAN TRACK ALONG BOUNDARY...TORNADO THREAT SHOULD BE MINIMAL.

GFS AND ETA ARE BOTH HINTING AT ELEVATED CONVECTION DEVELOPING LATE
THIS EVENING AND OVERNIGHT...MAINLY OVER THE ROLLING PLAINS AS THE
LOW LEVEL JET INTERACTS WITH THE RETREATING FRONT. THIS SCENARIO
SEEMS PLAUSIBLE SO UPPED POPS LATE TONIGHT TO 40 TO 50 PCT EAST AND
SOUTHEAST LATE...WITH LOWER CHANCE POPS OTHER AREAS FARTHER NW.
SEVERE THREAT SHOULD DIMINISH AS ACTIVITY BECOMES MORE ELEVATED LATE
WITH STILL A SLIGHT RISK OF LARGE HAIL.

ON WEDNESDAY...SHOULD SEE WARM SECTOR SPREAD NWD WITH DRYLINE
PERHAPS MORE ACTIVE FARTHER NORTH INTO THE PANHANDLE. LATEST ETA
INDICATES LIMITED CONVERGENCE OVER THE SOUTH PLAINS. KEPT SLIGHT
CHANCE EAST WITH CAP LIKELY FAIRLY STRONG TOMORROW. LOOKS AS IF BEST
CHANCE TO BREAK CAP MIGHT BE TOWARD THE SE PANHANDLE ASSUMING IT
GETS THAT FAR EAST..THUS FAIRLY LOW POPS TOMORROW AND TOMORROW NIGHT.
TEMPS COOL NW TONIGHT WITH MID 50S...NEAR 70 SE. WARMER FOR WED WITH
HIGHS BACK INTO THE 90S.

.LONG TERM...
ETA/MED-RANGE MODELS IN DECENT AGREEMENT WITH GENERAL EVOLUTION OF
500MB PATTERN...OPENING UP SW CLOSED LOW AND BRINGING THE WEAKENING
WAVE NE ACROSS NM INTO THE TX PANHANDLE THU-FRI. ODD THING IS THAT
GFS DEPICTS THE DEEPEST LOW...BUT MOVES IT FASTER THAN THE UKMET AND
ETA...ALBEIT STILL SLOWER THAN THE WEAKEST ECMWF. IT APPEARS THAT
THE AVAILABILITY OF SFC MOISTURE WILL BE THE LIMITING FACTOR ON
PRECIP CHANCES THROUGHOUT THE EXTENDED...MODELS VERY AGGRESSIVE WITH
EASTWARD MOTION OF THE DRYLINE THROUGH EARLY NEXT WEEK. ALTHOUGH
HAVE TRENDED MOISTURE WESTWARD SLIGHTLY IN GRIDS TO REFLECT BETTER
MOISTURE RETURN...FCST MID-LVL FLOW VECTORS SEEMS TO SUPPORT
MOISTURE HAVING A DIFFICULT TIME STAYING IN PLACE.

IT STILL APPEARS THAT THE BEST CHANCE FOR PRECIP IN THE EXTENDED
WILL BE THU AFTN THRU FRI MORN. APPROACHING WAVE WILL BEGIN TO BREAK
DOWN THE RIDGE/CAP ON THU. CONFIGURED GRIDS TO REFLECT THE SLOWER
ETA MVMNT OF LOW...WITH SYNOPTIC LIFT APPCHG THE SPLNS LATE IN THE
DAY.  THIS WOULD ALLOW GREATER MOISTURE RETURN AHD OF THE SYS. TAIL
END OF 90+ KT 250MB SUBTROPICAL JET OVER THE SPLNS WILL LEND
FAVORABLE DYNAMICS FOR SVR TSTMS. WILL NOT HIGHLIGHT ANY SVR WORDING
FOR NOW GIVEN UNCERTAINTY OF AVAILABLE MOISTURE AND TIMING OF LIFT.
EXPECT CHC OF ELEVATED CONVECTION TO CONTINUE THROUGH THE NIGHT WITH
TROF PASSAGE...ESPECIALLY ACROSS THE EASTERN COUNTIES.

ANOTHER SHTWV TROF ENTERS THE PAC NW FRI.  ECMWF AND GFS MOVE IT
THOUGH THE INTER-MOUNTAIN REGION AND ACROSS THE NORTHERN ROCKIES
SAT-SUN.  DEEPENING SFC LOW OVER EAST SIDE OF ROCKIES SHOULD HELP TO
TIGHTEN SLOSHING DRYLINE...WITH INCREASINGLY WESTERLY MID-LVL FLOW
HELPING TO DRIVE IT TO THE EASTERN CWA BORDER. IF DRYLINE IS ABLE TO
HOLD FURTHER WEST WE MAY SEE A CHC OF STORMS OFF THE CAP SAT
AFTN...LEFT OUT OF GRIDS FOR NOW. AS TROF AXIS PASSES BY ON
SUN...CDFNT FCST TO ENTER THE AREA ON SUN WITH NWRLY WIND SPREADING
DRY AIR INTO THE SPLNS. LOWERED TEMPS SLIGHTLY IN GRIDS SUN-TUE INTO
THE UPPER 80S WITH NO POPS IN THAT PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       55  90  57  89 /  30  10   0  20
TULIA        58  91  59  90 /  30  20   0  20
PLAINVIEW    62  91  61  91 /  40  20   0  20
LEVELLAND    63  93  62  92 /  40  20   0  20
LUBBOCK      65  93  63  93 /  40  20  10  20
BROWNFIELD   65  94  64  93 /  40  20  10  20
CHILDRESS    66  92  66  93 /  50  20  20  10
SPUR         67  93  67  92 /  50  30  20  20
ASPERMONT    70  93  70  94 /  50  30  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

06/33
Hazardous weather outlook, May 25, 11:30 AM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE MAY 25 2004

TXZ021>044-261630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
LATE THIS AFTERNOON AND TONIGHT. THE MOST LIKELY AREA FOR
THUNDERSTORM DEVELOPMENT IS EAST OF A LINE FROM NEAR SILVERTON
SOUTHWEST TO NEAR PLAINS.

LATE THIS MORNING A COLD FRONT CONTINUED TO PUSH SOUTH THROUGH
SOUTHERN PORTIONS OF THE SOUTH PLAINS. THE FRONT WILL SLOW DOWN
DURING THE AFTERNOON AND THEN RETREAT NORTHWARD AS A WARM FRONT LATE
THIS AFTERNOON. SEVERE THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON
AND THIS EVENING ALONG AND NORTH OF THE FRONT ACROSS THE EXTREME
SOUTHERN PANHANDLE...ROLLING PLAINS...AND SOUTH PLAINS. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE CONVECTION MAY OCCUR WEDNESDAY EVENING OVER THE LOW
ROLLING PLAINS. SEVERE THUNDERSTORM CHANCES WILL INCREASE ACROSS THE
ENTIRE AREA ON THURSDAY AS AN UPPER LEVEL DISTURBANCE EJECTS OUT OF
THE DESERT SOUTHWEST INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.